fbpx

Classic Case: Medication that can Worsen Gastroparesis?

Gastroparesis can be a serious problem where the GI tract literally “slows down”.  This issue is common in patients with diabetes.  Bloating, abdomnial pain, nausea, vomiting, and a feeling of fullness are all possible symptoms of gastroparesis.  There are also medications that can worsen gastroparesis.

The case:

KD is a 62 year old female who has been having a lot of GI complaints.  She often feels nauseous and does occasionally throw up.  Her past medical history includes:

  • diabetes
  • gastroparesis
  • osteoarthritis
  • neuropathy
  • depression

Her current medications include:

  • metformin
  • amitriptyline
  • glipizide
  • gabapentin
  • acetaminophen

In this scenario, I would strongly look at what dose of amitriptyline this patient is taking, and what the patient is taking it for.  I would suspect that amitriptyline is being used for depression and neuropathy.  However, we must remember that amitriptyline is highly anticholinergic.

Tri-cyclic antidepressants are one of many medication classes that are highly anticholinergic.  Anticholinergics are one of the most common medication classes that “slow down” the GI tract which could obviously be a problem in this case. Looking into alternatives (depending upon the indication and benefit of amitriptyline) like SSRI’s (if depression), SNRI’s, or possibly increasing the gabapentin would all be potential options.

Enjoy the blog? Check out my 30 medication mistakes PDF – It’s 100% free!

Written By Eric Christianson

June 8, 2016

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories